Abstract Number: PB0832
Meeting: ISTH 2021 Congress
Background: Autologous Hematopoietic stem cell transplantation (AHSCT) is a standard of care in fit multiple myeloma (MM) patients aged <70 years. After AHSCT the pre-engraftment period may last 10-12 days and is characterized by severe pancytopenia. Platelets count may decline as low as 5-10×109/L, translating into mucosal hemorrhage and petechiae. However, thrombocytopenic purpura is not a common presentation.
Aims: To manage, diagnose and treat purpura during the pre-engraftment period of AHSCT.
Methods: We report the case of a 68-year-old woman diagnosed with MM IgG Kappa. She was treated with 6 cycles of lenalidomide, bortezomib and dexamethasone (VRD). Peripheral Blood Stem Cells were collected by leukapheresis after cycle three. Five months later she was admitted to AHSCT and started conditioning with melphalan 200mg/m2 followed by infusion of 3.36×106/kg CD34+ cells on day 0 (D0). On D11 post-infusion she presented fever, dyspnea and hypoxemia. The blood count showed hemoglobin of 11.9g/dL, leukocyte count of 0.1×109/L and platelet count of 11×109/L. She was transfused with platelet concentrated pool and empirical antibiotic treatment with amikacin and piperacillin-tazobactam was started. On D12 she presented with acute generalized purpuric lesions.
Results: On Laboratory testing, using solid phase tecnhique, antibodies binding to platelets were positive, as well as in the presence of piperacilin-tazobactam. The tests in the presence of the remaining drugs (amikacin, aciclovir and fluconazol) were negative. ELISA test was negative for auto and alloantibodies. Purpuric lesions disappeared after piperacilin-tazobactan discontinuation and antibiotic replacement. Other causes of thrombocytopenia were excluded.
Conclusions: We present a case of acute onset of generalized purpura in the pre-engraftment period post-AHSCT. The presence of drug-dependent platelet antibodies has clarified the diagnosis, with clinical improvement after antibiotic replacement. When purpura occurs in patients treated with AHSCT, apart from testing for drug induced reaction, immunization against platelet’s antigens must always be excluded.
To cite this abstract in AMA style:Quaresma T, Rodrigues A, Garção A, Malcata C, Silva Martins A, Cristina Alho A, Galvão M. Drug Induced Purpura in Autologous Hematopoietic Stem Cell Transplantation – A Case Report [abstract]. Res Pract Thromb Haemost. 2021; 5 (Suppl 1). https://abstracts.isth.org/abstract/drug-induced-purpura-in-autologous-hematopoietic-stem-cell-transplantation-a-case-report/. Accessed September 24, 2021.
« Back to ISTH 2021 Congress
ISTH Congress Abstracts - https://abstracts.isth.org/abstract/drug-induced-purpura-in-autologous-hematopoietic-stem-cell-transplantation-a-case-report/